Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Is it normal to have loose stool after suffering from bad constipation for long?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3575 Questions
I suffer from bad constipation (up to seven days + without a successful bowel movement). Recently I started to ooze stool after a few days of not being able to go. Also, a few times now when I finally had a bowel movement, I was unable to make it to the bathroom and soiled myself. This is very embarrassing . Any help appreciated.
Posted Sat, 28 Dec 2013 in Constipation
Answered by Dr. Albana Sejdini 1 hour later
Brief Answer: Please refer to the following suggestions... Detailed Answer: Hi XXXXX, I read your medical history carefully and I understand that certain medical problems can be embarrassing. However, there is always a solution for them. You are reporting to had a bad constipation episode (not passing the stool for 7 days); after which you had loose stool that made you soiled yourself. It is normal to get loose stool after such long time of being constipated. If I was your caring doctor would suggest the following to first ease your loose motion : - take tasectan and probiotics - drink more water - eat foods high in fiber - take otc supplements containing fiber Then, I would go deeper and find the causes to your constipation as following: - your diet (less fiber, less water,etc.) and lifestyle (less physical activity) : I'd asked to do such changes first; then, go further to evaluate for - any bowel infection : do examination of stool for ova/parasites; and culture of stool for candida infection; run abdominal ultrasound - IBS (if other organic problems are excluded) Wish fast recovery! Feel free to ask me other questions you might have at the next follow up! Dr.Alba
Above answer was peer-reviewed by
Follow-up: Is it normal to have loose stool after suffering from bad constipation for long? 2 hours later
Thank you for your answer. I have been suffering from worsening constipation for about three years now. I do take probiotics and fiber supplements which initially improved my bowel habits. Since that though it started to worsen again to the point of me frequently not being able to move my bowels for seven days or more (right now I am on day ten without a successful bowel movement). I take OTC laxatives which bring no relief for the most part but cause sever cramping. I also use OTC enemas, usually also with very little success. I first started to notice that I am oozing stool (onset around the fourth day of no movement) about two months ago. The accidents started happening around the same time. They are becoming more frequent (about every two out of three times I have a bowel movement). I have resorted to using incontinence products in the last few weeks. On top of the embarrassment I am very concerned that this could keep getting worse and that I will become permanently incontinent of stool. Is that an actual possibility or am I overreacting? I wish to add that abdominal ultrasounds have been done in the past (at the onset of my constipation and each time it worsened) and any type of obstruction has been ruled out. Also, IBS has been ruled out as a cause. My stool has been tested for an infection in the past but not recently. Hoping for a reply soon. Thank you.
Answered by Dr. Albana Sejdini 16 hours later
Brief Answer: Need further tests&evaluation... Detailed Answer: Hi, You are saying to use OTC laxatives. I'd suggest not to use them for long period of time as such long use would cause the opposite effect (constipation) putting you in a closed circle. You are also saying to have done the tests in the past and not now when the oozing problem started. If this is your case, I'd suggest that it is time to get some exams: - colonoscopy (to check further what is really problem with your rectum) - consult proctologist (to investigate the status of your anal sphincter - the round muscles that keeps anus closed) - do the culture of your stool (for candida) - do examination of stool for ova/parasites. Furthermore, I advise to - consult a GI specialist to get further evaluation and treatment - if you are overweight, start losing weight (to ease your symptoms) - get more physically involved - if you are dealing with stressful situations or work recently, try to train yourself to cope with stress Hope it helped! Feel free to ask me again if you have other concerns! If you are satisfied with my answer, please close this thread and kindly rate my answer! Thank you! Dr.Alba
Above answer was peer-reviewed by
Follow-up: Is it normal to have loose stool after suffering from bad constipation for long? 5 hours later
Thank you for your very detailed answer. It certainly gave me a good idea of what my plan of action should be. However, there was no answer concerning whether or not this bowel incontinence I am experiencing could become permanent if it continues. This is a big concern to me.
Answered by Dr. Albana Sejdini 12 hours later
Brief Answer: Your incontinence will be resolved,but needs time. Detailed Answer: Hi again, With regards to your bowel incontinence, usually, it is not permanent. In other words, once you find out the real culprit to your problems, and you take proper treatment and measures, this problem with incontinence will be resolved too. However, it will need time and consistency in following the right directions as given by your physician too. I also suggest to get yourself trained. In other words, : - go to the bathroom immediately when you have the feeling, do not delay - try not to strain too much in the bathroom - try not to hold breathe when passing the motion Everything will be resolved (including your incontinence) but time is needed. Wish you health! Dr.Alba If you are satisfied with my answer, please close this thread and kindly rate my answer. Thank you!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor